Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 28, NWS Anchorage, AK

March 16, 2009

NWS Anchorage, AK issued this blizzard warning at Mar 16, 2009, 8:31 PM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2009, 8:31 PM AKDT (04:31 UTC)
Expired
Mar 17, 2009, 10:00 AM AKDT
In force
13 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 170431
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
831 PM AKDT MON MAR 16 2009

AKZ181-171500-
/X.NEW.PAFC.BZ.W.0028.090317T0431Z-090317T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
831 PM AKDT MON MAR 16 2009

...BLIZZARD WARNING IN EFFECT UNTIL 7 AM AKDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 7 AM AKDT TUESDAY. 

STEADY SNOW SHOWERS COMBINED WITH NORTH TO NORTHWEST WINDS 
30 TO 40 MPH WITH GUSTS OF 45 TO 70 MPH ARE PRODUCING WHITE-OUT
CONDITIONS ALONG THE ALASKA PENINSULA. EXPECT THESE CONDITIONS TO
PERSIST THROUGH EARLY TUESDAY MORNING. SNOW SHOWERS AND WINDS WILL
THEN BEGIN TO DIMINISH...RESULTING IN IMPROVING VISIBILITIES
THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-171745-
/X.CON.PAFC.WC.Y.0024.000000T0000Z-090317T2000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
831 PM AKDT MON MAR 16 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKDT
TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKDT TUESDAY. 

BITTERLY COLD AIR COUPLED WITH NORTH WINDS OF 25 TO 35 MPH WILL
CONTINUE TO PRODUCE WIND CHILLS OF 30 TO 40 BELOW ZERO THROUGH
TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

AKZ161-171745-
/X.CON.PAFC.WC.Y.0024.000000T0000Z-090317T1800Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
831 PM AKDT MON MAR 16 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM AKDT
TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM AKDT TUESDAY.

BITTERLY COLD AIR COUPLED WITH NORTH WINDS OF 25 TO 40 MPH WILL
PRODUCE WIND CHILLS OF 25 TO 40 BELOW THROUGH LATE TUESDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
000 
WWAK42 PAFC 171312
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
512 AM AKDT TUE MAR 17 2009

AKZ181-171800-
/X.EXT.PAFC.BZ.W.0028.000000T0000Z-090317T1800Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
512 AM AKDT TUE MAR 17 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 10 AM AKDT THIS MORNING...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 10 AM AKDT THIS
MORNING. 

SNOW SHOWERS AND BLOWING SNOW SUPPORTED BY NORTH TO NORTHWEST
WINDS OF 35 TO 50 MPH ARE SUPPORTING BLIZZARD CONDITIONS OVER THE
ALASKA PENINSULA THIS MORNING...WITH VISIBILITY REDUCED TO LESS
THAN ONE QUARTER MILE AT TIMES. SNOW SHOWERS AND STRONGEST WINDS
TO DIMINISH BY LATE MORNING...RESULTING IN IMPROVED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-172000-
/X.CON.PAFC.WC.Y.0024.000000T0000Z-090317T2000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
512 AM AKDT TUE MAR 17 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKDT TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKDT TODAY. 

BITTERLY COLD AIR COUPLED WITH NORTH WINDS OF 15 TO 30 MPH CONTINUE
TO PRODUCE WIND CHILLS OF 30 TO 40 BELOW ZERO THIS MORNING. DAYTIME
HEATING AND A GRADUAL DIMINISHING OF WINDS WILL HELP EASE THESE
WIND CHILL CONDITIONS BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

AKZ161-171800-
/X.CON.PAFC.WC.Y.0024.000000T0000Z-090317T1800Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
512 AM AKDT TUE MAR 17 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM AKDT THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM AKDT THIS
MORNING. 

BITTERLY COLD AIR COUPLED WITH NORTH WINDS OF 20 TO 35 MPH
CONTINUE TO PRODUCE WIND CHILLS OF 25 TO 40 BELOW THIS EARLY
MORNING. DIMINISHING WINDS WILL HELP EASE THESE WIND CHILL
CONDITIONS BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$
000 
WWAK42 PAFC 171802
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1002 AM AKDT TUE MAR 17 2009

AKZ181-171915-
/X.EXP.PAFC.BZ.W.0028.000000T0000Z-090317T1800Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1002 AM AKDT TUE MAR 17 2009

...BLIZZARD WARNING HAS EXPIRED...

PERIODS OF BLOWING SNOW WILL OCCASIONALLY REDUCE VISIBILITIES
UNDER ONE MILE THROUGH THE AFTERNOON.
THE BLIZZARD WARNING IS NO LONGER IN EFFECT.
$$

AKZ161-171900-
/X.EXP.PAFC.WC.Y.0024.000000T0000Z-090317T1800Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1002 AM AKDT TUE MAR 17 2009

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

$$

AKZ155-172000-
/X.CON.PAFC.WC.Y.0024.000000T0000Z-090317T2000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1002 AM AKDT TUE MAR 17 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKDT TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON AKDT TODAY. 

BITTERLY COLD AIR COUPLED WITH NORTH WINDS OF 15 TO 30 MPH
CONTINUE TO PRODUCE WIND CHILLS OF 30 TO 40 BELOW ZERO THIS
MORNING. DAYTIME HEATING AND A GRADUAL DIMINISHING OF WINDS WILL
HELP EASE THESE WIND CHILL CONDITIONS BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 16, 4:00 PM AKDT, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 16, 4:00 PM AKDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKDT MON MAR 16 2009

.MODEL DISCUSSION...MODEL ARE DOING WELL WITH THE OVERALL PATTERN
WHICH WILL NOT BE CHANGING FOR MUCH OF THE WEEK. THIS PATTERN IS A
SITUATION WHERE DETAILS WILL DOMINATE THE WEATHER IN THE GULF OF
ALASKA AREA. THE GFS IS LOOKING GOOD IN THE WESTERN AREAS WITH A
SLIGHT PREFERENCE FOR THE NAM IN THE EAST DUE TO THE SMALL SCALE
FEATURES.

.ANALYSIS AND UPPER LEVELS...AN UPPER LEVEL RIDGE EXTENDS OVER THE
CENTRAL BERING SEA AND INTO EASTERN RUSSIA. A COLD UPPER LEVEL TROUGH
IS EXTENDING OVER THE MAINLAND PART OF THE STATE INTO THE GULF OF
ALASKA. THE COMBINATION IS GIVING GOOD UPPER LEVEL SUPPORT FOR WINDS
OVER SOUTHWEST ALASKA AND THE ALASKA PENINSULA. THE SURFACE HIGH JUST
NORTHWEST OF BARROW WITH A COMPLEX LOW IN THE GULF IS CREATING A
STRONG PRESSURE GRADIENT OVER THE STATE. THE DETAILS OF THIS COMPLEX
LOW WILL DETERMINE THE WEATHER IN AREAS ALONG AND NEAR THE GULF FOR
MOST OF THE WEEK.

.SHORT TERM FORECAST...FOR AN OVERALL PATTERN THAT WILL NOT CHANGE
MUCH THERE CAN BE LARGE CHANGES IN THE WEATHER IN A SHORT AMOUNT OF
TIME AS A SMALL LOW SPINS UP IN THE LOW COMPLEX AND BRINGS MODERATE
SNOWFALL OVER AN AREA AND THEN CLEARS OUT AGAIN SHORTLY. THESE ARE
THE DETAILS THAT WILL NEED TO BE WATCHED CLOSELY OVER THE NEXT FEW
DAYS.
STRONG WINDS IN THE EASTERN BERING SEA AND ACROSS THE ALASKA
PENINSULA WILL PERSIST FOR THE NEXT FEW DAYS.
STRONG OFFSHORE WINDS WILL PERSIST ALONG THE NORTH GULF COAST AS
WELL. AREAS OF BLOWING SNOW WILL ALSO BE PREVALENT IN THESE AREAS
INTO TUESDAY.

.LONG TERM FORECAST...THE UPPER LEVEL LONG WAVE PATTERN DOES NOT
CHANGE MUCH UNTIL THE WEEKEND WHICH WILL KEEP THINGS ON THE COLDER
SIDE THROUGH LATE IN THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE 120 130 150 155 160 165 180
         HEAVY FREEZING SPRAY 121 130 132 138 140 141 150 155 160 165
                              179 180 185
FIRE WEATHER...NONE

MAR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:00 PM AKDTGale WarningAFC12 hr
Mar 16, 4:00 PM AKDTHeavy Freezing Spray WarningAFC24 hr
Mar 16, 4:00 PM AKDTHeavy Freezing Spray WarningAFC24 hr
Mar 16, 6:11 PM AKDTBlizzard WarningAFC4 hr
Mar 17, 4:00 AM AKDTBrisk Wind AdvisoryAFC5 days
Mar 17, 4:00 AM AKDTGale WarningAFC12 hr
Mar 17, 4:00 AM AKDTGale WarningAFC12 hr
Mar 17, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Mar 17, 4:00 AM AKDTSmall Craft AdvisoryAFC24 hr
Mar 17, 4:00 AM AKDTHeavy Freezing Spray WarningAFC12 hr
Mar 17, 4:00 AM AKDTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.